Hail, Ripley
- When
- April 11, 1:55 PM CST
- Where
- Ripley County, Naylor
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.580, -90.600
A small cluster of thunderstorms intensified within a zone of southerly low level winds on the back side of a surface high pressure ridge. A broad 500 mb trough over the Plains aided the development of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A small cluster of thunderstorms intensified within a zone of southerly low level winds on the back side of a surface high pressure ridge. A broad 500 mb trough over the Plains aided the development of the storms. One of the storms reached marginally severe levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 11, 11:40 AM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PADUCAH KY 1240 PM CDT Fri Apr 11 2014 .UPDATE... Issued at 1235 PM CDT FRI APR 11 2014 Updated the aviation discussion for the 18Z TAF issuance. && .SHORT TERM...(Today through Sunday) Issued at 105 AM CDT FRI APR 11 2014 A weak frontal boundary will be dragged across the PAH FA today. Accompanying the boundary's passage, will be a chance of showers/storms. Current radar mosaic and lightning plot overlay shows their existence just north of the area now, including the occasional stroke of thunder/ltg. This is all adequately reflected in the inherited package, so only minor timing/areal adjustments per the latest guidance is necessary. After its passage, the flow goes zonal and a drying/warming trend occurs over the weekend. This is in lieu of the next developing storm system that takes shape Sat night-early Sunday over the Plains states. As it ejects toward us, it moves in with our next chance pops beginning Sunday pm over SEMO. .LONG TERM...(Monday through Thursday) Issued at 254 AM CDT FRI APR 11 2014 The long term will start off on a stormy note Sunday night into Monday. A moist southern stream shortwave will eject northeast from the southern Plains...passing across the Lower and Mid Mississippi Valley around 12z Monday. This shortwave will interact with a strong southerly low level jet...around 60 knots at 850 mb. A period of showers and thunderstorms with locally heavy rain will occur. The fast movement of the system should keep amounts from getting too far out of hand. As far as severe weather potential...instability still appears to be a limiting factor. The best potential for any organized severe weather would be early Sunday night west of the Mississippi River...before the stabilizing influence of nocturnal cooling takes full effect. After that time...both the gfs and ecmwf indicate mlcapes will be under 500 j/kg Sunday night...so any severe weather would likely be isolated in nature. The impressive wind fields and strong forcing associated with the system could partially offset the lack of instability. A strong cold front will sweep east across the forecast area Monday morning...bringing an end to the significant rainfall. Temps will generally remain steady through the day as gusty northwest winds bring sharply cooler air southeastward. On Monday night...a full latitude shortwave trough will move east from the Plains...crossing the Mississippi Valley Tuesday. This trough will cause clouds and showers to linger Monday night across much of the region. Gusty winds and much cooler temps will be the main weather story. On Tuesday and Tuesday night...the core of the cold air at 850 mb will swing east across the Mid Mississippi and Lower Ohio Valleys. Skies will clear on Tuesday as the shortwave moves east. There is a decent potential for frost or even freezing temps Tuesday night as a surface high passes near or north of the Lower Ohio Valley. Wednesday into Thursday...the low level flow will gradually veer into the southeast as the surface high retreats east across the Appalachians. Dry conditions are expected as a 500 mb ridge moves east across our region and flattens out. Temps will slowly recover toward seasonal norms. && .AVIATION... Issued at 1235 PM CDT FRI APR 11 2014 With the exception of the possibility of MVFR cigs at KCGI/KPAH between 15-18Z Saturday, VFR conditions expected at all sites through the period. Light and variable winds through 12Z, then out of the south aob 10 knots. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && AVIATION...JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 416 AM CDT FRI APR 11 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 416 AM CDT FRI APR 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A CHANCE OF THUNDERSTORMS EXISTS TODAY WITH HEAVY RAIN AND LIGHTNING AS THE PRIMARY THREATS SHOULD A STORM OCCUR. SEVERE WEATHER IS NOT ANTICIPATED. RIVER FLOODING CONTINUES. REFER TO THE FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A RATHER STRONG STORM SYSTEM IS EXPECTED SUNDAY NIGHT INTO MONDAY...WHEN THUNDERSTORMS ARE LIKELY. LOCALLY HEAVY RAIN IS POSSIBLE. SEVERE STORMS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD STAY TUNED TO THE LATEST FORECASTS FOR SPOTTER ACTIVATION POSSIBILITIES.
The Memphis radar (KNQA), 152 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505505.